Illinois, 2009

Hail in Illinois, April 5, 2009

April 5, 2009 · NWS ILX · 3 events in 3 counties and zones

Low pressure tracked from Missouri across north-central Illinois on April 5th. with a few of the storms producing marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracked from Missouri across north-central Illinois on April 5th. Scattered thunderstorms developed in advance of this feature...with a few of the storms producing marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 5:40 AM CST, 28 minutes earlier.

Area forecast discussion, Apr 5, 5:40 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
640 AM CDT SUN APR 5 2009

.DISCUSSION...
ISSUED 309 AM CDT SUN APR 5 2009
UPPER LEVEL LOW SPINNING OVER ERN NEBRASKA THIS MORNING...WITH SFC
LOW MOVING INTO NWRN MO. FIRST WAVE OF PRECIP MOVING OVER THE
FA...WELL AHEAD OF THE SFC SYSTEM. SCATTERED SHOWERS AND
THUNDERSTORMS PRODUCING LITTLE MORE THAN SMALL HAIL AND RAIN.
BETTER THREAT WILL BE THIS AFTERNOON WITH THE ACTUAL COLD
FRONT...AND THAT IS ONE ISSUE FOR THE FORECAST THIS MORNING...AS
WELL AS THE TIMING OF THE EXIT OF THIS SYSTEM...AND THE WINDS
ASSOCIATED. NEXT SYSTEM IS NOT EXPECTED UNTIL THE LATTER HALF OF
THE WORK WEEK...AND SO FAR...THE MODELS REMAIN IN RATHER GOOD
AGREEMENT WITHIN A MORE PROGRESSIVE FLOW.

SHORT TERM...TODAY AND TOMORROW...
NOT MUCH CHANGE IN THE FORECAST FOR THIS RUN AS THE MODELS ARE
MAINTAINING CONTINUITY RATHER WELL. 4KM NAM/WRF BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE DAY...REFIRING
ALONG THE COLD FRONT WITH BETTER COVERAGE FROM DECATUR TO
CHAMPAIGN AND POINTS SOUTHEAST IN THE AFTERNOON IN COLLUSION WITH
MAX DAYTIME HEATING. THIS HAPPENS TO COINCIDE WITH THE LOCATION
FOR THE SLIGHT RISK TODAY OUT OF SPC. ENHANCEMENT OF AFTERNOON
DEVELOPMENT EXPECTED FROM MID LEVEL COOLING AS AIR WRAPS AROUND
THE SYSTEM...IN COMBINATION WITH STEEP LOW LEVEL LAPSE RATES.
BEYOND THE THUNDER...PLENTY OF WRAP AROUND MOISTURE ON THIS SYSTEM
WITH VERY COLD AIR PLUNGING INTO THE MIDSECTION OF THE
COUNTRY...WILL RESULT IN SNOW FOR THE OVERNIGHT HOURS AND INTO
MONDAY. ACCUMULATIONS WILL GENERALLY BE LIGHT FOR CENTRAL
ILLINOIS...RUNNING AN INCH OR LESS. WINDY CONDITIONS IN THE
OVERNIGHT WILL ALSO LEND ITSELF TO MAKING A SMALL AMOUNT OF SNOW A
LARGER PROBLEM...WITH BLOWING AND SOME LIGHT DRIFTING. WINDS AT
925 MB ARE STILL PROGGED IN THE 30-35 KTS RANGE...WITH BETTER
WINDS TO THE SW. BORDERLINE WIND ADVISORY CRITERIA AT BEST IN THE
OVERNIGHT HOURS WITH AN INCREASING PRESSURE GRADIENT. WILL LEAVE
FOR NEXT SHIFTS TO LOOK OVER.

LONG TERM...TUESDAY THROUGH THURSDAY...
TEMPS ARE PROGGED TO GET QUITE UNSEASONABLY COLD...WITH MAX TEMPS
ON MONDAY AND TUESDAY IN THE UPPER 30S AND LOWER 40S RESPECTIVELY.
LOW TEMPS MONDAY AND TUESDAY NIGHT QUITE CHILLY FOR APRIL...INTO
THE UPPER 20S AND NEAR 30. MODELS PUSH ANOTHER SYSTEM OUT OF THE
ROCKIES ON THURSDAY...AND ARE A LITTLE OVERZEALOUS WITH THE ONSET
OF PRECIPITATION AS A BAROCLINIC ZONE SETS UP OVER THE SRN HALF OF
THE STATE. EXPECT SHIFTS IN TIMING...BUT THURSDAY NIGHT LOOKS LIKE
THE BEST SHOT AT PRECIP...ESP FOR THE SRN HALF OF ILLINOIS AND THE
OHIO RIVER VALLEY.

&&

.AVIATION...
ISSUED 620 AM CDT SUN APR 5 2009

LOW PRESSURE OVR NRN MO IS EXPECTED TO PUSH ACRS THE FORECAST AREA
LATER THIS MORNING...AND THEN OUT OF THE AREA AFTR 21Z. SCATTERED
TSRA OCCURRING ACRS CNTRL IL THIS MRNG WL INCREASE IN AREAL CVRG
AFTR 15Z AS A MORE CONCENTRATED AREA OF LIFT MOVES ACRS THE FORECAST
AREA. VFR CONDITIONS WILL DETERIORATE TO MVFR CIGS AS THE LOW
MOVES THRU CNTRL IL BTWN 15Z AND 19Z. LAPS SOUNDINGS CONTINUE TO
SHOW THAT A DRY LOW LEVEL EAST TO NORTHEAST FLOW HAS KEPT THE CIGS
MOSTLY IN THE VFR RANGE OVERNIGHT...BUT AGAIN...THAT IS EXPECTED
TO DROP TO MVFR CIGS LATER THIS MRNG. THE MVFR CIGS WILL CONTINUE
AS THE LOW PULLS OFF TO OUR EAST LATE THIS AFTERNOON AND EVENING
AND LOW LEVEL COLD ADVECTION SETTLES IN. FOR PIA AND BMI...IT
APPEARS WINDS WILL BACK INTO THE NORTH AS THE LOW TRACKS TO THE
SOUTH...HOWEVER...THE FORECAST IS A BIT MORE OF A CHALLENGE ACRS
SPI...DEC AND CMI AS MODELS SUGGEST THE LOW WL TRACK RIGHT ACRS
CNTRL IL. AS A RESULT...WL VEER THE WINDS INTO THE SOUTHEAST
AND THEN SOUTHWEST AS THE LOW SHIFTS ACRS THE AREA THIS AFTN.
WNDS WL THEN VEER INTO THE NORTHWEST AS THE COLD FRONT SWEEPS
ACRS THE AREA.

THE LATEST 12Z ILX SOUNDING INDICATES THE LLWS CRITERIA HAS
ENDED...HOWEVER...GUSTY SFC WNDS ARE EXPECTED TO PREVAIL...ESP
NORTH OF THE SFC LOW TRACK. ALL AREAS ARE EXPECTED TO SEE WIND
GUSTS ARND 30KTS BY LATER THIS AFTN AS THE LOW PULLS AWAY WITH
GUSTY NORTH TO NORTHWEST WINDS TONIGHT. FORECAST SOUNDINGS
INDICATE A RAIN SNOW MIX ACRS THE NORTH EARLY THIS EVENING WHICH
WILL CHANGE OVER TO LIGHT SNOW OVERNIGHT. A SLOWER TRANSITION
EXPECTED FURTHER SOUTH AND WL KEEP IT MORE OF A RAIN/SNOW MIX
AT LEAST THRU 06Z.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 5, 4:41 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
541 AM CDT SUN APR 5 2009

ILZ027>031-036-037-040-041-061100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
541 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AS LOW PRESSURE TRACKS TO OUR SOUTH TODAY...A FEW THUNDERSTORMS
ARE EXPECTED...MAINLY THIS MORNING. SOME OF THE STORMS WILL PRODUCE
BRIEF HEAVY RAINS AND SMALL HAIL. AS THIS SYSTEM DEPARTS...RAIN
WILL BEGIN TO CHANGE TO SLEET AND SNOW THIS AFTERNOON...BECOMING
ALL SNOW TONIGHT. ACCUMULATIONS UP TO AN INCH WILL BE POSSIBLE
TONIGHT. AS THE COLDER AIR FILTERS IN BEHIND THE STORM SYSTEM THIS
AFTERNOON...NORTHWEST WINDS WILL GUST AS HIGH AS 35 MPH THROUGH
TONIGHT.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH MOST OF THIS WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY COLD WEATHER WILL BE THE RULE FOR THE FIRST HALF OF THE
WEEK WITH FREEZING TEMPERATURES EXPECTED TUESDAY AND WEDNESDAY
MORNINGS. MORNING LOWS WILL RANGE FROM 25 TO 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-047>051-061100-
CASS-DE WITT-LOGAN-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
541 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AS LOW PRESSURE TRACKS ACROSS THE AREA TODAY...A FEW THUNDERSTORMS
ARE EXPECTED. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAIN. IT APPEARS THE MORE ORGANIZED THREAT
FOR SEVERE THUNDERSTORMS WILL BE TO OUR EAST AND SOUTH THIS
AFTERNOON. AS THE STORM SYSTEM SHIFTS TO OUR EAST LATER THIS
AFTERNOON...NORTHWEST WINDS...GUSTING AS HIGH AS 35 MPH...WILL
USHER IN COLDER WEATHER TONIGHT WITH THE RAIN BECOMING MIXED WITH
OR CHANGING OVER TO SOME LIGHT SNOW. LITTLE IN THE WAY OF
ACCUMULATION IS EXPECTED ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY COLD WEATHER WILL BE THE RULE FOR THE FIRST HALF OF THE
WEEK WITH FREEZING TEMPERATURES EXPECTED TUESDAY AND WEDNESDAY
MORNINGS. MORNING LOWS WILL RANGE FROM 25 TO 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-061100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
541 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AS LOW PRESSURE TRACKS JUST TO OUR NORTH TODAY...SCATTERED
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS...ESPECIALLY
THIS AFTERNOON. SOME OF THE STORMS MAY PRODUCE HAIL...DAMAGING
WINDS AND HEAVY RAIN. ISOLATED TORNADOES WILL BE POSSIBLE JUST
TO THE EAST AND SOUTHEAST OF THE SURFACE LOW AND WARM FRONT THIS
AFTERNOON...MAINLY SOUTH OF INTERSTATE 72. AS THE STORM SYSTEM
SHIFTS TO OUR EAST LATER THIS AFTERNOON...NORTH WINDS GUSTING AS
HIGH AS 35 MPH...WILL USHER IN COLDER WEATHER TONIGHT WITH THE
RAIN BECOMING MIXED WITH SOME LIGHT SNOW. LITTLE IN THE WAY OF
ACCUMULATION IS EXPECTED ACROSS THE AREA OVERNIGHT.

FOR INTERESTS ALONG THE LITTLE WABASH RIVER ACROSS SOUTHEAST
ILLINOIS...FLOODING IS EXPECTED TO CONTINUE ALONG THE BASIN
OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY COLD WEATHER WILL BE THE RULE FOR THE FIRST HALF OF THE
WEEK WITH FREEZING TEMPERATURES EXPECTED TUESDAY AND WEDNESDAY
MORNINGS. MORNING LOWS WILL RANGE FROM 25 TO 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. PRESENT INDICATIONS
SUGGEST THE PRIMARY TIME FRAME FOR ACTIVATION WILL BE FROM 100 PM UNTIL
500 PM CDT.

SMITH

In the hours before

Special weather statement, Apr 5, 12:37 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
137 AM CDT SUN APR 5 2009

ILZ036-040-041-047>050-050745-
FULTON-SCHUYLER-MASON-CASS-MENARD-SCOTT-MORGAN-
INCLUDING THE CITIES OF...HAVANA...JACKSONVILLE
137 AM CDT SUN APR 5 2009

...HAIL LESS THAN ONE INCH AND WINDS AROUND 45 MPH POSSIBLE THROUGH
230 AM CDT ACROSS PARTS OF WEST CENTRAL ILLINOIS...

SCATTERED THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS PARTS OF WEST
CENTRAL ILLINOIS THROUGH 300 AM. STRONG STORMS WILL AFFECT CAMDEN...
RUSHVILLE...BEARDSTOWN NORTHEAST TO HAVANA. PENNY SIZE HAIL AND
WIND GUSTS AROUND 45 MPH WILL BE POSSIBLE WITH SOME OF THE STRONGER
STORMS. THE THUNDERSTORMS WERE TRACKING TO THE NORTHEAST AT 45 MPH.

IF YOU ARE IN THE PATH OF THIS STORM... BE PREPARED FOR HAIL LESS
THAN ONE INCH AND GUSTY WINDS. REMAIN ALERT FOR POSSIBLE WARNINGS
IF THE STORM STRENGTHENS.

SMITH
Special weather statement, Apr 5, 5:59 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
659 AM CDT SUN APR 5 2009

ILZ031-038-051300-
MCLEAN-WOODFORD-
659 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ALERT FOR MCLEAN AND SOUTHEASTERN WOODFORD
COUNTIES UNTIL 800 AM CDT...

AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHWEST OF BLOOMINGTON NORMAL...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN MCLEAN AND WOODFORD COUNTIES...INCLUDING THE CITIES OF
NORMAL...BLOOMINGTON...TOWANDA...LEXINGTON...COOKSVILLE AND COLFAX...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMITH

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Woodford

When
April 5, 6:08 AM CST to 6:09 AM CST
Where
Woodford County, Roanoke
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.800, -89.200

Nickel-sized hail lasted for around 5 minutes and covered 80 to 90 percent of the ground.

Hail, Vermilion

When
April 5, 6:30 AM CST to 6:31 AM CST
Where
Vermilion County, Jamaica
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.980, -87.800

Hail, Richland

When
April 5, 10:17 AM CST to 10:18 AM CST
Where
Richland County, Olney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -88.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162986, 162987, 162988.